Medline ® Abstract for Reference 24
of 'Drug-induced thrombotic microangiopathy'
Gemcitabine-related thrombotic microangiopathy: a single-centre retrospective series.
Leal F, Macedo LT, Carvalheira JB
J Chemother. 2014 Jun;26(3):169-72. Epub 2013 Dec 6.
INTRODUCTION: Thrombotic microangiopathy (TMA) has been reported as a complication of chemotherapy. Many antineoplastic agents have been linked to TMA, gemcitabine being one of the most frequently cited as related to this syndrome.
METHODS: A retrospective search for chemotherapy-induced TMA cases among gemcitabine users in a single oncology centre from January 2009 to September 2012 was performed.
RESULTS: Three cases of gemcitabine-induced TMA were reported, from a total of 264 patients (incidence: 1·13%) who received the drug. From the three cases reported, two (66%) patients died as a consequence of the syndrome.
DISCUSSION: These findings are compatible with previous analyses, which report an incidence of gemcitabine-associated TMA ranging from 0·008 to 2·2% and mortality rates from 15 to 90%. Unlike previously reported, however, cumulative dose was not predictive of risk.
CONCLUSION: Gemcitabine-induced TMA is an underdiagnosed condition characterized by high mortality rates. Attention should be called for a higher level of awareness to provide early diagnosis and proper treatment.